Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 10, NWS Amarillo, TX

May 27, 20154 counties in Texas

NWS Amarillo, TX issued this flash flood warning at May 27, 2015, 6:50 PM CDT for 4 counties in Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2015, 6:50 PM CDT (23:50 UTC)
Expired
May 27, 2015, 10:00 PM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

Counties Hemphill County, TX, Lipscomb County, TX, Ochiltree County, TX, Roberts County, TX

The radar

The Amarillo radar (KAMA), 143 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 8:50 PM CDTFLASH FLOOD2 N Canadian, TXHIGHWAY 83 NORTH OF CANADIAN CLOSED DUE TO FLASH FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 120 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2015-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2015-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

911 
WGUS54 KAMA 272350
FFWAMA
TXC211-295-357-393-280300-
/O.NEW.KAMA.FF.W.0010.150527T2350Z-150528T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
650 PM CDT WED MAY 27 2015

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN ROBERTS COUNTY IN THE PANHANDLE OF TEXAS...
  NORTHWESTERN HEMPHILL COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHERN OCHILTREE COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHWESTERN LIPSCOMB COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 1000 PM CDT

* AT 650 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
  AREA OF THUNDERSTORMS WITH VERY HEAVY RAINFALL ALONG A LINE
  EXTENDING FROM 9 MILES SOUTHEAST OF WOLF CREEK PARK TO 2 MILES EAST
  OF GLAZIER. DOPPLER RADAR INDICATES OVER 5 INCHES OF RAIN HAVE
  FALLEN OVER PARTS OF THE WARNED AREA IN THE PAST 3 HOURS WITH
  ADDITIONAL HEAVY RAIN EXPECTED. FLASH FLOODING IS LIKELY TO OCCUR.
  WHILE PRECIPITATION MAY TAPER OFF IN SOME AREAS DURING THE WARNING
  PERIOD...IT WILL TAKE SOME TIME FOR ANY HIGH WATER TO RUNOFF.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CANADIAN...           LAKE MARVIN...        GLAZIER...
  WOLF CREEK PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND... DONT DROWN.

&&

LAT...LON 3617 10102 3617 10074 3637 10063 3641 10045
      3622 10028 3608 10009 3583 10018 3595 10102

$$

SIMPSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at May 27, 6:37 PM CDT, 13 minutes earlier.

Area forecast discussion, May 27, 6:37 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
637 PM CDT WED MAY 27 2015

.AVIATION...
00 TAFS...VFR CONDITIONS ARE EXPECTED TONIGHT OUTSIDE OF CONVECTION. SCATTERED
THUNDERSTORMS REMAIN OVER THE PANHANDLES THIS EVENING. INITIAL
CONVECTION WILL START WINDING DOWN WITH SUNSET...BUT SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT ACROSS
THE PANHANDLES...ESPECIALLY ACROSS THE SOUTHERN TEXAS PANHANDLE.
SAVED PREVAILING THUNDER FOR KAMA UNTIL CLOSER TO AFTERNOON...BUT
WILL LIKELY BE SHOWERS AND SOME THUNDERSTORMS NEAR ALL THE TERMINALS
EARLY THURSDAY MORNING. HIGH CONFIDENCE ON MVFR TO IFR CONDITIONS
DEVELOPING OVERNIGHT...SLOWLY LIFTING TO VFR BY LATE MORNING. WINDS
WILL REMAIN SOUTHERLY AT 8 TO 15KTS WITH PERIODS OF GUSTS NEAR
THUNDERSTORMS AND OUTFLOW BOUNDARIES.

ELSENHEIMER

&&

.PREV DISCUSSION... /ISSUED 320 PM CDT WED MAY 27 2015/

DISCUSSION...
CONVECTION HAS INITIATED OVER THE NORTHEASTERN TEXAS PANHANDLE.
STORMS WILL DEVELOP QUICKLY AND LIKELY BECOME SEVERE OVER THE FAR
EASTERN PANHANDLES THIS EVENING. VERY IMPRESSIVE SURFACE BASED CAPE VALUES
OF 3000-4500 J/KG ARE PRESENT...AND A MODERATE AMOUNT OF WIND SHEAR...THOUGH
MAINLY OF THE DIRECTIONAL VARIETY. THIS SHOULD BE ENOUGH TO SUPPORT
SEVERE STORMS WITH MAINLY LARGE HAIL AND DAMAGING WIND THE PRIMARY
THREATS...THOUGH A FEW TORNADOES ARE POSSIBLE AS WELL. STORMS WILL BE
SLOW TO MOVE AND HAVE THE POTENTIAL FOR VERY HEAVY RAINFALL. FOR
ADDITIONAL DETAILS ON TODAY'S SEVERE POTENTIAL...SEE MESOSCALE UPDATE
IN PREVIOUS AFD.

THE NEXT ROUND OF SHOWERS AND THUNDERSTORMS COMES TONIGHT AS THE
UPPER LEVEL TROUGH OVER BAJA WILL CONTINUE MOVING INLAND...AND
SHORTWAVE IMPULSES WILL CONTINUE TO MOVE AHEAD OF IT IN GENERALLY
WESTERLY FLOW. THIS WILL KEEP CHANCES FOR SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE PANHANDLES THROUGH SATURDAY. A BIT DIFFICULT
TO PICK OUT THE BETTER CHANCES DURING THIS PERIOD AS THE MAIN FORCING
WILL BE LIKELY TIED TO SHORTWAVE ENERGY THAT HAS YET TO BE RESOLVED
CLEARLY...AND AS SUCH...DID NOT DEVIATE MUCH FROM PREVIOUS FORECAST.
ONE POSSIBILITY ARE THE AFTERNOONS AND EVENINGS OVER THE EASTERN
PANHANDLES AGAIN AS SURFACE CONVERGENCE REMAINS IN PLACE...THOUGH
SOME QUESTION AS TO WHETHER THAT AREA WILL BE IN THE PANHANDLES OR
FURTHER EAST OVER OKLAHOMA. DEWPOINTS IN THE MID-60S ARE EXPECTED TO
REMAIN SIMILAR TO TODAY'S PLACEMENT...AS WELL AS FORECASTED SURFACE
BASED CAPE VALUES UPWARDS OF 2000 J/KG. THIS COULD BE LIMITED THOUGH
BY LEFTOVER CLOUDS FROM ANY CONVECTION THAT FORMS OVERNIGHT TONIGHT.
MOST CLEAR SIGNAL APPEARS TO BE FRIDAY AFTERNOON/EARLY SATURDAY
MORNING AS WHAT IS LEFT OF THE TROUGH MOVES EASTWARD OVER THE
PANHANDLES. ALSO APPEARS A SURFACE FRONT COULD PROVIDE SOME
ADDITIONAL FORCING DURING THIS PERIOD. WIDESPREAD HEAVY RAIN IS
POSSIBLE FROM ANY THUNDERSTORMS WE SEE DURING THE NEXT SEVERAL DAYS.

BY SUNDAY....UPPER LEVEL RIDGING BEGINS TO BUILD OVER THE FOUR
CORNERS REGION WITH DRY NORTHWEST FLOW OVER THE PANHANDLES TO START
THE WEEK. THIS SHOULD KEEP OUR AREA FAIRLY DRY...THOUGH ANY
CONVECTION THAT FORMS UPSTREAM COULD MOVE INTO THE NORTHWESTERN
PORTIONS OF THE PANHANDLES UNDER THIS FLOW REGIME.  THE CENTER OF
THE RIDGE STARTS PUSHING EAST AND BREAKING DOWN SOMEWHAT ON TUESDAY
AS A DEEP UPPER LEVEL TROUGH MOVES INTO THE WEST COAST.

ELSENHEIMER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

18/08
Hazardous weather outlook, May 27, 3:04 PM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
304 PM CDT WED MAY 27 2015

OKZ001>003-TXZ001>020-280815-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
304 PM CDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...MAINLY ACROSS
THE EASTERN OKLAHOMA AND TEXAS PANHANDLES. SOME THUNDERSTORMS WILL BECOME
SEVERE WITH LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS THE
MAIN THREATS...AND A LOW THREAT FOR TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE LIKELY ON THURSDAY...WITH A FEW SEVERE
THUNDERSTORMS POSSIBLE. THUNDERSTORM CHANCES WILL CONTINUE FRIDAY
AND INTO SATURDAY BEFORE A DRIER PATTERN DEVELOPS THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT AND AGAIN ON THURSDAY.

ELSENHEIMER

In the hours before

Local storm report, May 27, 6:00 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
600 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             BORGER                  35.66N 101.40W
05/27/2015  E0.75 INCH       HUTCHINSON         TX   TRAINED SPOTTER

            MINOR STREET FLOODING ALSO REPORTED

&&

EVENT NUMBER AMA1500487

CLK
Local storm report, May 27, 6:15 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
615 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     FLASH FLOOD      6 E WAYSIDE             34.79N 101.44W
05/27/2015                   ARMSTRONG          TX   BROADCAST MEDIA

            WATER OVER HIGHWAY 207

&&

EVENT NUMBER AMA1500488

KB
Local storm report, May 27, 6:41 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
641 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TORNADO          5 NW CANADIAN           35.96N 100.45W
05/27/2015                   HEMPHILL           TX   STORM CHASER

            MULTIPLE REPORTS FROM STORM CHASERS

&&

EVENT NUMBER AMA1500489

KB
Local storm report, May 27, 6:48 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
648 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TORNADO          2 SSW CANADIAN          35.88N 100.40W
05/27/2015                   HEMPHILL           TX   TRAINED SPOTTER

            MULTIPLE REPORTS FROM STORM CHASERS

&&

EVENT NUMBER AMA1500490

CLK
Special weather statement, May 27, 6:48 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
648 PM CDT WED MAY 27 2015

TXZ013-014-018-019-280045-
ARMSTRONG TX-CARSON TX-DONLEY TX-GRAY TX-
648 PM CDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR ARMSTRONG...SOUTHEASTERN
CARSON...EXTREME SOUTHWESTERN GRAY AND NORTHWESTERN DONLEY COUNTIES
UNTIL 745 PM CDT...

AT 646 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
WASHBURN TO 12 MILES SOUTHWEST OF GOODNIGHT...MOVING NORTHEAST AT 25
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  CLARENDON...          CLAUDE...             HOWARDWICK...
  GREENBELT LAKE...     WAYSIDE...            WASHBURN...
  GOODNIGHT...          GROOM...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 89 AND 114.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3516 10162 3540 10131 3499 10081 3474 10120
      3474 10163
TIME...MOT...LOC 2348Z 230DEG 23KT 3509 10150 3489 10127

NF
Local storm report, May 27, 6:50 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
650 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TORNADO          2 NW CANADIAN           35.93N 100.41W
05/27/2015                   HEMPHILL           TX   TRAINED SPOTTER

            MULTIPLE VORTEX TORNADO. MULTIPLE REPORTS FROM STORM
            CHASERS.

&&

EVENT NUMBER AMA1500491

CLK

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:36 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree, Roberts24 min
May 27, 2:58 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts62 min
May 27, 3:23 PM CDTTornado WarningAMAHemphill, Lipscomb, Ochiltree, Roberts52 min
May 27, 3:46 PM CDTFlash Flood WarningAMAHemphill, Lipscomb, Ochiltree, Roberts3 hr
May 27, 3:53 PM CDTSpecial Weather StatementAMAArmstrong67 min
May 27, 4:06 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley54 min
May 27, 4:15 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts60 min
May 27, 4:44 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb91 min
May 27, 4:47 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray58 min
May 27, 4:51 PM CDTTornado WarningAMAHemphill39 min
May 27, 5:07 PM CDTSpecial Weather StatementAMAArmstrong53 min
May 27, 5:21 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Roberts54 min
May 27, 5:29 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Roberts53 min
May 27, 5:31 PM CDTTornado WarningAMAHemphill, Lipscomb44 min
May 27, 5:35 PM CDTFlash Flood WarningAMAArmstrong3 hr
May 27, 5:41 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson49 min
May 27, 5:42 PM CDTSevere Thunderstorm WarningAMAArmstrong63 min
May 27, 5:51 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Lipscomb, Ochiltree, Roberts69 min
May 27, 5:59 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall61 min
May 27, 6:12 PM CDTTornado WarningAMAHemphill, Lipscomb48 min
May 27, 6:36 PM CDTAreal Flood AdvisoryAMAHartley, Oldham3 hr
May 27, 6:48 PM CDTSpecial Weather StatementAMAArmstrong57 min
May 27, 6:57 PM CDTTornado WarningAMAHemphill, Lipscomb48 min

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.